Louisiana, 2003Lightning Strike in Louisiana, May 17, 2003
May 17, 2003 · NWS SHV · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 6:45 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, May 17, 6:45 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 AM CDT SAT MAY 17 2003
WILL UPDATE ZONES SHORTLY TO DROP TORNADO WATCH AS STORMS ARE MOVING
EAST OF THE CWA. WITH FRONT MOVING ACROSS EASTERN ZONES...
WILL LOWER POPS AND ADJUST CLOUD COVER. SOME WRAP AROUND CONVECTION
STILL POSSIBLE BEHIND FRONT LATER TODAY...SO WILL NOT DROP MENTION
ENTIRELY.
.SHV...NONE.
Hazardous weather outlook, May 17, 5:00 AM CST, 4 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SAT MAY 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTH
CENTRAL LOUISIANA.
A COLD FRONT MOVING ACROSS NORTH LOUISIANA THIS MORNING WILL TRIGGER
THUNDERSTORMS AS IT MOVES INTO A WARM AND MOIST AIRMASS. WITH A COLD
CORE UPPER LEVEL LOW OVER ARKANSAS...THE ATMOSPHERE IS SUFFICIENTLY
UNSTABLE TO PRODUCE A FEW SUPERCELLS...RESULTING IN AN ISOLATED
TORNADO. HOWEVER...THE MAIN THREAT IS FOR DAMAGING WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED ACROSS NORTH CENTRAL LOUISIANA TODAY.
In the hours before
Special weather statement, May 17, 5:14 AM CST, 4 hours 1 minute before
LAZ013-014-018>022-171230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 AM CDT SAT MAY 17 2003
...TORNADO WATCH CONTINUES IN EFFECT...
A TORNADO WATCH CONTINUES IN EFFECT UNTIL 10 AM FOR PART OF NORTH
CENTRAL LOUISIANA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
MONROE TO NATCHITOCHES.
AT 605 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
COLUMBIA TO DRY PRONG. ALTHOUGH THESE THUNDERSTORMS HAVE NOT
INDICATED ROTATION...THERE IS THE POSSIBILITY THAT AN ISOLATED
TORNADO COULD OCCUR IN THIS AREA...IF ONE OF THE STORM BEGINS TO
ROTATE.
03
Special weather statement, May 17, 6:55 AM CST, 2 hours 20 minutes before
LAZ013-014-018>022-171330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
755 AM CDT SAT MAY 17 2003
...TORNADO WATCH CANCELED FOR PART OF NORTH CENTRAL
LOUISIANA...
THE TORNADO WATCH ISSUED EARLIER THIS MORNING HAS BEEN CANCELED FOR
THAT PART OF NORTH CENTRAL LOUISIANA BOUNDED BY A LINE FROM
NATCHITOCHES...TO MONROE...TO JENA LOUISIANA. THE TORNADO WATCH
CONTINUES IN EFFECT EAST OF THAT AREA OVER NORTHEAST LOUISIANA.
AT 745 AM...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER
NORTHEAST AND EAST LOUISIANA...BUT THIS LINE OF STORMS WAS
EAST OF A MONROE TO JENA LINE...AND WAS MOVING TOWARD THE EAST.
03
Lightning, Ouachita
- When
- May 17, 9:15 AM CST
- Where
- Ouachita County, 3 mi N of Monroe
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 32.478, -92.155 (the zone’s center; the record gives no point)
The 12th annual Ronald McDonald House Ouachita River Big Bass Tournament started out with a bang Saturday morning. Gene Caviness, fishing in the tournament, was injured by a lightning strike that went from the back of his neck out his right foot. He was treated and released the next day (Sunday) from St. Francis Medical Center. He didn't win a prize.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, May 17 to 26, 2003$3.5 million · 1 event
- Tornadoes and Flash Flood in Alabama, May 17, 2003$700,000 · F1 · 7 events
- Flash Flooding and Flooding in Georgia, May 17 to 18, 2003$12,000 · 1.75 in hail · 42 events
- Damaging Wind in Tennessee, May 17, 2003$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in Louisiana, May 17, 2003$55,000 · 50 kt wind · 3 events
- Tornadoes in Indiana, May 17, 2003$50,000 · F0 · 2 events
- Damaging Wind in Tennessee, May 17, 2003$20,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, May 17, 2003$19,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 17, 2003$18,000 · 1 in hail · 2 events
- Damaging Wind in Alabama, May 17, 2003$17,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353462.